Arizona, 2019

Flash Flood in Arizona, September 16, 2019

September 16, 2019 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed across the central deserts, including to the southwest of central Phoenix, during the evening hours on September 16th. Some of the stronger storms generated intense rainfall with peak rain rates well in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the central deserts, including to the southwest of central Phoenix, during the evening hours on September 16th. Some of the stronger storms generated intense rainfall with peak rain rates well in excess of one inch per hour. The heavy rains led to an episode of flash flooding that occurred to the southwest of Phoenix and to the east of Gila Bend. As is often the case, heavy rains to the east of Gila Bend end up draining down and across highway 238. At 2119MST local law enforcement reported that deep water was across the highway in multiple locations between Gila Bend and the town of Maricopa. The flooding caused one vehicle to be stuck in the mud at milepost 16. Fortunately there were no reports of injuries. A Flash Flood Warning had been issued and was in effect at the time of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 16, 5:21 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 16, 5:21 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
521 PM MST Mon Sep 16 2019

.UPDATE...
Updated 00Z aviation discussion.

&&

.SYNOPSIS...
A low pressure system passing mainly to the north of the region
today will continue to allow for scattered showers and
thunderstorms to continue across portions of south-central
Arizona into this evening. Drying conditions during the middle
part of the week will bring sunny skies and near normal
temperatures likely through the upcoming weekend.

&&

.DISCUSSION...
Current radar shows scattered coverage of showers and
thunderstorms across the state this afternoon. Strong to severe
thunderstorms were currently ongoing to the south near the Casa
Grande area at this time. This activity will continue over the
next few hours with the best chances remaining just outside of the
Phoenix area. Dewpoints at this hour are in the upper 50s to low
60s range across much of south-central and southern Arizona. SPC
Mesoanalysis shows MLCAPE values upwards of 2000 J/Kg across parts
of south-central Arizona with higher values residing in the
southern part of the state. The main concerns with these storms
will be gusty winds along with isolated areas of dense blowing
dust. Isolated incidences of large hail and localized flooding
will also be possible with any of these stronger storms.

A weak jet streak ahead of an approaching Pacific trough located
over the northwestern U.S is aiding in providing upper air ascent
across much of the state today, which is helping to initiate the
convection this afternoon. Upper-air analysis showed the trough axis
located across the western fringes of the continental U.S. This jet
streak will continue to aid in providing upper air ascent to help
kick off isolated to scattered showers and thunderstorms across
parts of the state this afternoon into the evening. Most of this
convection will occur south of Phoenix with isolated showers and
thunderstorms for the metro. Moderate instability this afternoon
will help to overcome a dry, warm mid layer aloft. CAMs indicate
additional activity developing in Yavapai County and skirting
across northern portions of the metro going into this evening.
Showers and thunderstorms taper off later this evening with only a
few light lingering showers possible.

The main pv anomaly within Pacific trough is forecast to move
into Wyoming by late Tuesday morning with the trailing trough axis
washing out across northern Arizona. The Desert Southwest will
continue to be under broad cyclonic flow on Tuesday, but the
warm/dry layer aloft looks to strengthen and daytime mixing
Tuesday afternoon should mix out much of the decent boundary layer
moisture. There may be some isolated showers and a few
thunderstorms across the higher terrain in eastern Arizona Tuesday
afternoon, but the lower deserts will be dry and sunny.

The flow pattern aloft will change very little into Wednesday and
Thursday, but another Pacific shortwave trough is seen entering
the Great Basin on Thursday. The airmass will still be fairly dry
during this time with only slight chances of showers and storms
seen over the eastern Arizona high terrain on Thursday. The
tighter height packing will result in increased winds both days
with afternoon gusts up to 25 mph. Once this shortwave exits to
the northeast on Friday, significantly drier air is seen moving
through southern Arizona as PWATs drop to below 0.5" in most
areas. This should drop daytime surface dew points into the 20s
and 30s while providing excellent nocturnal cooling conditions.
This should allow for overnight lows down into the 60s across the
rural deserts and even near 70 in Phoenix by Friday morning. High
temperatures this week will remain fairly stable with lower
desert readings 100-102 degrees through Wednesday followed by the
middle to upper 90s for Thursday and Friday.

&&

.AVIATION...Updated at 0015Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A southerly outflow boundary that has caused gusts up to 20 knots
at KPHX and KIWA will continue to move north into KSDL and KDVT
over the next hour. Although there is a relatively strong midlevel
stable layer aloft that should inhibit convection, recent clearing
may allow for surface-based instability to increase enough to
overcome this and allow for a few convective cells to develop as
depicted by the 22Z HRRR. Based on this, we have included VCSH and
7-8 kft ceilings for all sites except KIWA from 0030-0130Z as the
outflow boundary attempts to develop cells over the Phoenix
Mountains. However, confidence on this is low due to uncertainties
about instability that the 00Z balloon launch may help resolve.

The forecast beyond the next few hours is dependent on whether
convection develops or not by 01-02Z. If no convection develops,
winds should gradually back to the S-SE and eventually E-SE
overnight. If convection does develop, more northwesterly to
westerly headings will be more likely. Cells that are developing
east of Gila Bend may push a S-SW outflow into the Phoenix sites
that may trigger convection after 02Z. In addition, cells that
are about 50 miles west of Phoenix may push N-NW outflow into
Phoenix that could trigger convection after 04Z. Considering that
the our instability and evolution of convection over next couple
hours will dictate what occurs later this evening, we will
probably issue an updated forecast discussion in a couple of
hours. Regardless, no aviation impacts are expected tomorrow with
a typical diurnal westerly shift around 19-20Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

Main aviation weather concern will be breezy conditions as the
pressure gradient tightens ahead of strong area of low pressure
across the Great Basin. Westerly gusts up to 25 knots will be
possible at KIPL and KBLH through late evening, before subsiding
during the overnight hours. Winds should generally remain westerly
through the TAF period with gusts up to 20 knots possible on
Tuesday afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A series of low pressure systems will move through the Great Basin
this week, resulting in a drying trend. Consequently, chances for
wetting rains will remain below 10 percent each day, even across
the higher terrain east of Phoenix. Near normal temperatures are
also anticipated while afternoon humidity levels will range from
10 to 25%. Occasional breeziness will also be possible,
particularly Thursday afternoon.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Sep 16, 7:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
716 PM MST Mon Sep 16 2019

AZZ538>540-553-554-559-170300-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-Tonopah Desert AZ-Gila Bend AZ-
West Pinal County AZ-
716 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
800 PM MST/800 PM PDT/...

At 716 PM MST/716 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Sonoran National Monument, or 9 miles east of Gila
Bend, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estrella, Bosque, Sonoran National Monument and Mobile.

This includes the following highways...
AZ Route 238 between mile markers 6 and 37.
AZ Route 85 between mile markers 126 and 130.

LAT...LON 3292 11256 3306 11270 3328 11229 3300 11212
TIME...MOT...LOC 0216Z 234DEG 18KT 3299 11252

SDB
Local storm report, Sep 16, 7:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST MON SEP 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 NW BUCKEYE            33.44N 112.68W
09/16/2019  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            SMALL HAIL REPORTED ON I-10; ALSO VERY
            STRONG WINDS (NO MAGNITUDE).

&&

KW
Special weather statement, Sep 16, 7:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
726 PM MST Mon Sep 16 2019

AZZ538-170300-
Tonopah Desert AZ-
726 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 800 PM
MST...

At 726 PM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde Nuclear Generation Station, or 12 miles south of Tonopah,
moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Palo Verde Nuclear Generation Station.

LAT...LON 3323 11291 3334 11296 3341 11285 3326 11278
TIME...MOT...LOC 0226Z 229DEG 22KT 3333 11285

SDB
Local storm report, Sep 16, 7:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
740 PM MST MON SEP 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     5 WNW BUCKEYE           33.42N 112.68W
09/16/2019  M51 MPH          MARICOPA           AZ   AWOS

            AWOS STATION KBXK BUCKEYE.

&&

KW
Local storm report, Sep 16, 7:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
755 PM MST MON SEP 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLOOD            4 N BUCKEYE             33.43N 112.59W
09/16/2019                   MARICOPA           AZ   TRAINED SPOTTER

            TWO REPORTS FROM SPOTTERS NEAR I-10 AND
            MILLER ROAD OF FLOODING.

&&

KW
Special weather statement, Sep 16, 7:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
755 PM MST Mon Sep 16 2019

AZZ553-554-559-170345-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
755 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
845 PM MST...

At 754 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella, or 22 miles east of Gila Bend, moving east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maricopa, Estrella, Estrella Sailport, Sonoran National Monument,
Mobile and Ak-Chin Village.

This includes the following highways...
AZ Route 238 between mile markers 14 and 44.
AZ Route 347 between mile markers 164 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 11240 3305 11251 3322 11210 3293 11188
TIME...MOT...LOC 0254Z 252DEG 19KT 3297 11230

SDB

The radar

The Phoenix radar (KIWA), 83 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
September 16, 8:00 PM MST to 11:15 PM MST
Where
Maricopa County, 2.2 mi SSE of Shawmut to 2.28 mi N of Shawmut
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.972, -112.482

Scattered thunderstorms developed across the central deserts and to the southwest of central Phoenix during the evening hours on September 16th. Some of the stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour. The heavy rain resulted in an episode of flash flooding to the east of Gila Bend. According to a report from local law enforcement, flash flooding resulted in deep water across Highway 238 in multiple locations between Gila Bend and the town of Maricopa. In fact, one vehicle became stuck in the mud at milepost 16, as reported by the Maricopa County Sheriff's Office. A Flash Flood Warning had been issued and was in effect at the time of the flash flooding. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849923.